What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 30, 1:19 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 30, 1:19 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
219 PM EDT Thu Jul 30 2020
.SYNOPSIS...
Weak low pressure approaches from the west, while upper level
disturbances cross the area today. Low pressure crosses Friday.
Another low and cold front approach over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM Thursday...
A low pressure system moves in from the west/southwest. Showers
and thunderstorms are currently occurring over the area and will
persist through the period. Rainfall is the largest threat with
this system, and a Flash Flood Watch has been issued through
tomorrow morning as models indicate plenty of moisture and lift
to keep these showers going as the low moves through. Rainfall
amounts up to 2 inches is possible for much of the area,
potentially exceeding 2 1/2 inches at some locations. Isolated
higher amounts will also be possible in storms with heavy
downpours. The northwestern portion of the area will likely
have the least amount of rainfall for the area with rainfall
amounts around 0.5-1 inches. Low lying areas and areas
particularly vulnerable to water issues may experience flooding
as this system continues to move through.
Low stratus and/or fog will be possible tonight as these
showers persist, and may linger through much of the morning on
Friday. The surface low moves through the area on Friday with
an associated front lingering along the southeastern portion of
the region. This will allow chances of precipitation to remain
mostly along the southeast Friday night, however widespread
chances will still be possible through the remainder of the
area.
Temperatures on Friday will be on the cooler side, just below
normal, with highs in the upper 70s to lower 80s for the
lowlands and in the upper 60s to upper 70s for the higher
elevations.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...
For Friday, a frontal boundary associated with a low to the
southwest will continue to push southeast through the area.
This feature becomes quasi-stationary near the southern border
of WV leaving behind chances to likely POPs across the lowlands
minus our OH counties and even reaching into the eastern
mountains for most of the day. Any heavy downpours could cause
localized flooding issue as the area will remain in a marginal
threat for excessive rainfall and a slight risk to the southern
half of the CWA.
The front finally kicks out Saturday morning leaving a slight
break before diurnal chances for showers and/or thunderstorms
materialize for the afternoon time frame as temperatures reach
into the mid to upper 80's in the lowlands, slightly cooler
elsewhere. By evening, chances increase to likely POPs as a low
pressure system to the southwest pushes in closer covering the KY
area on our WV border. With modest flow aloft the low will
track north up along the western border of WV through late
Saturday creating a southern stream of moisture which will keep
chances of rain across most of the area with temperatures
remaining fairly seasonable.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday...
The aforementioned low will make its move north of the area by
Sunday evening cutting off the southern stream of moisture to
give the area some reprieve from showers into early Monday.
Good chances of showers will remain however, in and along the
mountains partly due to a tropical system projected to ride
north along the eastern seaboard. Models are not in the best
agreement with timing and track of the system, however it
should pull in moisture from the Atlantic regardless and
converge with the aforementioned low, so decided to accept
central guidance and chance to likely POPs along the mountains.
It doesnt take long before a very broad upper level trough
moves in from the west providing unsettled weather. Chance to
likely POPs, mostly diurnally driven, will occur during the
afternoons/evenings with warm seasonable temperatures giving
way for storm potential. This feature is expected to spawn a
surface low and increase the moisture flux for Tuesday into
Wednesday. This will keep chances for showers/storms on the
table trough the rest of this period, although again they will
mainly be diurnal in nature especially with temperatures staying
seasonable. Consequently, inclement weather from this system
could cause temperatures to dip slightly below seasonable late
in the period and suppress some expected convection. For this
reason, added only some slight chances of thunderstorms to the
forecast for Wednesday into Thursday. The upper level feature
will very slowly traverse west due to weak steering flow aloft,
therefore unsettled weather will continue past this period.
Long range models are in quite decent agreement with this
solution therefore I favored the GFS for this period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...
A low pressure system is approaching from the southwest,
bringing heavy showers and thunderstorms to much of the area.
All sites are coded with VCTS, and thunderstorms may occur at
some sites as this system moves in. Some last minute amendments
may be necessary if thunderstorms do approach the sites, but
will keep a watch on the ongoing conditions. Gusty winds could
occur with these storms, as well as heavy downpours which could
lead to brief dips to IFR conditions at some sites. MVFR
conditions will also be possible in ceilings and visibilities in
rain through much of the period.
Showers and thunderstorms will likely continue through most of
the period. Low stratus or fog may form tonight leading to IFR
conditions in ceilings and possibly in visibilities. These
conditions will likely hold through the morning hours tomorrow,
improving to MVFR conditions around 14/15Z.
Winds should be relatively light and variable for most of the
period, with brief periods of stronger winds possible in storms.
Winds should become mostly calm tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and storms could vary this afternoon and tonight. Intensity of
fog may vary overnight tonight into Friday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M L M H M H H M
HTS CONSISTENCY H H M H L M H H H M M M
BKW CONSISTENCY H H H M H M H H H H H H
EKN CONSISTENCY H H H H H M H H H M M L
PKB CONSISTENCY H H H H H M M H H H M M
CKB CONSISTENCY H H H H H M L H M M M M
AFTER 18Z FRIDAY...
IFR possible in rain Friday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005>008-
013>015-024>026-033-034-515>518.
OH...Flash Flood Watch through Friday morning for OHZ083>087.
KY...Flash Flood Watch through Friday morning for KYZ101>103-105.
VA...Flash Flood Watch through Friday morning for VAZ003-004.
&&
SYNOPSIS...JZ/CG
NEAR TERM...CG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...CGHazardous weather outlook, Jul 30, 11:34 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1234 PM EDT Thu Jul 30 2020
OHZ066-067-075-076-WVZ009>011-016>020-027>032-039-040-519>526-311645-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1234 PM EDT Thu Jul 30 2020
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible through tonight. A prolonged heavy
downpour could cause localized minor flood issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms with locally heavy rainfall will remain possible
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>015-024>026-033-
034-515>518-311645-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1234 PM EDT Thu Jul 30 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 11:25 AM EST, 2 hours before
Special Weather Statement
National Weather Service Charleston WV
1225 PM EDT Thu Jul 30 2020
KYZ105-WVZ005-013-301715-
Lawrence-Lincoln-Wayne-
1225 PM EDT Thu Jul 30 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...WEST
CENTRAL LINCOLN AND WAYNE COUNTIES...
At 1223 PM EDT, an area of thunderstorms containing heavy rainfall
were clustered over parts of eastern Kentucky and western West
Virginia, moving northeast at 25 mph.
Locations impacted by these storms will include...
Louisa, Wayne, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses,
East Lynn Lake, Charley, Centerville, Kiahsville, Dunlow, Martha,
Ranger, Gallup, Clifford, Glenhayes, Houckville, Fallsburg, East Lynn
and Genoa.
Torrential rainfall occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3804 8300 3805 8296 3809 8293 3811 8289
3816 8291 3831 8236 3812 8218 3790 8247
3795 8250 3796 8253 3795 8258 3792 8260
3789 8260 3788 8262 3789 8267 3797 8283
3800 8294 3800 8296 3796 8299 3799 8303
TIME...MOT...LOC 1623Z 210DEG 21KT 3797 8250
ABESpecial weather statement, Jul 30, 11:41 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT Thu Jul 30 2020
OHZ076-WVZ010-011-019-020-301730-
Washington-Doddridge-Ritchie-Pleasants-Tyler-
1241 PM EDT Thu Jul 30 2020
...AN AREA OF SLOW MOVING THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE
AND CENTRAL TYLER COUNTIES...
At 1238 PM EDT, slow moving thunderstorms with heavy rainfall were
clustered over parts of Washington, Pleasants, Ritchie, Doddridge
and Tyler Counties, moving northeast at 10 mph.
Locations impacted by these storms will include...
St. Marys, Pennsboro, Belmont, West Union, Newport, Matamoras,
Friendly, Alma, Willow Island, Maxwell, Schultz, Arvilla, Point
Lookout, Wick, Mountain, Hebron, Canton, Highland and Center Point.
This includes Route 50 in West Virginia between mile markers 53 and
55.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams. Do not drive your
vehicle through flooded roadways.
LAT...LON 3939 8063 3928 8076 3929 8126 3930 8132
3932 8133 3932 8135 3947 8142 3952 8109
TIME...MOT...LOC 1638Z 244DEG 7KT 3942 8129
ABESpecial weather statement, Jul 30, 12:13 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT Thu Jul 30 2020
KYZ102-103-105-OHZ087-WVZ005>007-013-014-301815-
Boyd-Carter-Lawrence-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
113 PM EDT Thu Jul 30 2020
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN CARTER...SOUTHEASTERN LAWRENCE...SOUTHERN
MASON...CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND
NORTHERN WAYNE COUNTIES...
At 112 PM EDT, thunderstorms with heavy rainfall were clustered over
the Tri-State region, moving northeast at 25 mph.
Locations impacted by these storms will include...
Huntington, Grayson, Wayne, Hamlin, Chesapeake, Proctorville, Beech
Fork State Park, Cannonsburg, Grayson Lake State Park, Yatesville
Lake State Park, Hurricane, Barboursville, Kenova, Milton,
Catlettsburg, Ceredo, Webbville, Ona, Princess and Culloden.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 168 and 169, between
mile markers 171 and 174, and between mile markers 176 and 191.
Interstate 64 in West Virginia between mile markers 1 and 36.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3858 8207 3838 8190 3833 8192 3807 8293
3808 8294 3811 8289 3817 8292 3817 8298
3820 8301 3820 8304 3818 8305 3823 8309
3824 8314 3828 8319
TIME...MOT...LOC 1712Z 245DEG 23KT 3834 8243
ABESpecial weather statement, Jul 30, 1:00 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT Thu Jul 30 2020
WVZ007-014-301830-
Mason-Putnam-
200 PM EDT Thu Jul 30 2020
...PERSISTENT THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHERN
MASON AND NORTHERN PUTNAM COUNTIES...
At 158 PM EDT, thunderstorms with heavy rainfall were moving across
southern Mason and northern Putnam counties, moving east at 35 mph.
Locations impacted include...
Buffalo, Southside, Grimms Landing, Fraziers Bottom and Ashton.
Torrential rainfall is occurring with these, and may cause localized
flooding. Do not drive your vehicle through flooded roadways. A
quick 1 to 2 inches of rain may occur in less than an hour.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3859 8219 3861 8217 3862 8217 3866 8218
3875 8187 3861 8174 3853 8213 3859 8222
TIME...MOT...LOC 1758Z 249DEG 29KT 3860 8207
HARTSpecial weather statement, Jul 30, 1:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT Thu Jul 30 2020
WVZ018-029-301900-
Calhoun-Gilmer-
219 PM EDT Thu Jul 30 2020
...PERSISTENT THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL
CALHOUN AND CENTRAL GILMER COUNTIES...
At 218 PM EDT, thunderstorms with heavy rainfall were moving across
Calhoun and Gilmer counties, moving east at 15 mph.
Locations impacted include...
Glenville, Arnoldsburg, Cedar Creek State Park, Sand Fork, Millstone,
Baldwin, Stouts Mills, Stumptown, Mount Zion and Normantown.
This includes Interstate 79 near mile marker 83.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. A quick 1 to 2 inches of rain may occur in less than an
hour.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3896 8066 3890 8061 3876 8119 3880 8123
3880 8122 3884 8122 3885 8125 3900 8073
TIME...MOT...LOC 1818Z 254DEG 14KT 3889 8087
HART